Texas, 2014

Flash Flooding and Hail in Texas, June 12 to 13, 2014

June 12 to 13, 2014 · NWS FWD · 17 events in 6 counties and zones

Thunderstorms developed during the afternoon and evening hours on Thursday, generally south of an outflow boundary which stretched roughly along Interstate 20. Several storms became severe, producing mostly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$291,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed during the afternoon and evening hours on Thursday, generally south of an outflow boundary which stretched roughly along Interstate 20. Several storms became severe, producing mostly large hail. Thunderstorms continued into the overnight hours producing locally heavy rain and some flash flooding in the Waco area. An 18 year old male was killed in Waco when his vehicle was swept away by flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 12, 3:13 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 12, 3:13 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT THU JUN 12 2014

.UPDATE...

UPDATED GRIDS/GRAPHICS TO REFLECT TORNADO WATCH 288 FOR THE
SOUTHWEST HALF OF THE CWA THROUGH MIDNIGHT. NO OTHER CHANGES AT
THIS TIME.

21Z OBJECTIVE ANALYSIS INDICATES CONTINUED DESTABILIZATION ACROSS
THE AREA WITH OVER 4000 J/KG OF SURFACE BASED INSTABILITY ACROSS
THE SOUTHWEST CWA WHERE DEWPOINTS HAVE RISEN INTO THE LOW/MID 70S
AND TEMPERATURES ARE NEAR 90 DEGREES. WINDS REMAIN BACKED IN THE
VICINITY OF A WEAK SURFACE TROUGH/REMNANT OUTFLOW BOUNDARY...AND
WILL HELP KEEP AN ENHANCED THREAT FOR TORNADOES FROM COMANCHE TO
HAMILTON TO WACO AND AREAS SOUTH THROUGH LATE THIS EVENING.

FARTHER NORTH...MORE ISOLATED SEVERE CONVECTION WILL BE POSSIBLE
WITH MAINLY A HAIL THREAT AS THE COLD FRONT CONTINUES TO SLIDE SOUTH.

DUNN

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT THU JUN 12 2014/

UPDATE ON SHORT TERM SEVERE POTENTIAL THROUGH TONIGHT...

LATEST SURFACE ANALYSIS INDICATES THAT THE MESOSCALE SURFACE HIGH
PRESSURE CELL THAT WAS ACROSS THE NORTHEAST HALF OF THE AREA
EARLIER THIS MORNING CONTINUES TO WEAKEN AND MOVE EAST. THIS HAS
RESULTED IN A RECOVERY OF THE SURFACE WIND FIELDS ACROSS THIS PART
OF THE CWA...HOWEVER AIRCRAFT SOUNDING DATA STILL INDICATES THAT
LARGER SCALE SUBSIDENCE IS STILL OCCURRING. THIS SUBSIDENCE
APPEARS TO BE WEAKENING A BIT BASED ON LATEST RADAR DATA WHICH HAS
SHOWN A GENERAL UPTICK IN INTENSITY OVER THE LAST 30 MINUTES OR
SO. ANALYSIS OF THE OUTFLOW BOUNDARY SUGGESTS THAT IT IS
POSITIONED ALONG A LINE FROM NEAR BRECKENRIDGE TO JUST NORTH OF
WACO AND EAST TO PALESTINE. IT APPEARS TO BE RETREATING AS A WEAK
WARM FRONT WEST OF INTERSTATE 35 AND IS NEARLY STATIONARY EAST OF
WACO TOWARD PALESTINE. OBJECTIVE ANALYSIS OF CONVECTIVE PARAMETERS
INDICATES 2500-4000J/KG OF INSTABILITY SOUTH OF THE BOUNDARY WITH
WEAKENING INHIBITION. IN ADDITION...THE STRONGLY BACKED SURFACE
WINDS IN THE VICINITY OF THE BOUNDARY IS RESULTING IN LOCALLY
ENHANCED LOW LEVEL SHEAR PROFILES ACROSS THE SOUTHERN HALF OF THE
CWA.

WATER VAPOR IMAGERY SHOWS A WEAK IMPULSE SPREADING INTO WEST
TEXAS WHICH WILL SPREAD LARGER SCALE FORCING FOR ASCENT ATOP THIS
HIGHLY UNSTABLE ENVIRONMENT THROUGH THIS EVENING. A SURFACE COLD
FRONT WILL ALSO MOVE INTO NORTH TEXAS THIS EVENING PROVIDING
ADDITIONAL FORCING. ALL OF THIS BODES WELL FOR SEVERE
THUNDERSTORM DEVELOP ACROSS PARTS OF THE AREA LATE THIS AFTERNOON
AND EVENING. THE GREATEST THREAT FOR SEVERE WEATHER APPEARS TO BE
MAXIMIZED ACROSS THE SOUTHWEST CWA FROM COMANCHE TO WACO SOUTH TO
CAMERON. VERY STEEP LAPSE RATES AND HIGH INSTABILITY WILL SUPPORT A
VERY LARGE HAIL THREAT...SOME TO BASEBALL SIZE OR LARGER.
ADDITIONALLY...THERE WILL BE A THREAT FOR TORNADOES NEAR THE
BOUNDARY PRIMARILY ACROSS THE SOUTHWEST PART OF THE CWA. INITIAL
ACTIVITY IS EXPECTED TO BE DISCRETE ACROSS THE SOUTHWEST CWA WITH
THE HIGHER TORNADO POTENTIAL AND MAY DEVELOP INTO ONE OR MORE
SUPERCELLULAR CLUSTERS LATER TONIGHT AS THE FRONT HEADS
SOUTH...BECOMING A MORE SIGNIFICANT DAMAGING WIND THREAT. FOR THIS
EVENING...WILL HAVE THE HIGHEST POPS ACROSS THE SOUTHERN HALF OF
THE AREA...MAINLY SOUTH OF I-20.

FARTHER NORTH...ELEVATED SHOWERS AND THUNDERSTORMS ARE ONGOING AND
WILL LIKELY INCREASE IN INTENSITY AS THE COLD FRONT PUSHES SOUTH
AND THE ATMOSPHERE CONTINUES TO DESTABILIZE. WHILE THERE IS SOME
THREAT FOR SEVERE WEATHER...THE MAIN THREAT NORTH OF THE
RETREATING OUTFLOW BOUNDARY WILL BE LARGE HAIL. THE ACTUAL COLD
FRONT IS EXPECTED TO MOVE THROUGH LATE THIS EVENING WITH RAIN
CHANCES DECREASING FROM NORTH TO SOUTH.

THE COLD FRONT IS NOT EXPECTED TO SURGE COMPLETELY THROUGH THE
AREA BY LATE TONIGHT...ALTHOUGH ORGANIZED CONVECTION THIS EVENING
COULD ACT AS AN EFFECTIVE FRONT SIMILAR TO THIS MORNING. CURRENT
THINKING IS THAT THE FRONT WILL HANG UP ACROSS THE FAR SOUTHERN
PARTS OF THE CWA ON FRIDAY. UPPER LEVEL FLOW WILL WEAKEN AND
BECOME MORE NORTHERLY WITH RIDGING NOSING IN AT 500MB. WILL KEEP
IN A SLIGHT CHANCE OF THUNDERSTORMS MAINLY ACROSS THE SOUTHERN
HALF OF THE CWA THROUGH FRIDAY AFTERNOON. AMPLE INSTABILITY SHOULD
BE PRESENT BY AFTERNOON FOR AN ISOLATED SEVERE HAIL STORM.

THROUGH THE EXTENDED...HAVE GENERALLY KEPT THE FORECAST DRY INTO
NEXT WEEK WITH WEAK RIDGING IN PLACE. WARM MORNINGS AND HUMID
AFTERNOONS APPEAR LIKELY AND THERE WILL BE SEVERAL UPPER
DISTURBANCES THAT PASS THROUGH THE SOUTHERN PLAINS. IT IS POSSIBLE
THAT ONE OR MORE OF THESE COULD BRING SOME LOW RAIN CHANCES TO THE
AREA THROUGH NEXT WEEK.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  89  72  92  74 /  30  10  10  10  10
WACO, TX              70  89  71  92  73 /  60  20  10  10  10
PARIS, TX             65  85  66  87  70 /  30   5  10  10  10
DENTON, TX            66  87  70  92  72 /  20   5  10  10  10
MCKINNEY, TX          66  86  70  89  73 /  30   5  10  10  10
DALLAS, TX            70  88  72  91  73 /  30  10  10  10  10
TERRELL, TX           71  87  71  89  75 /  40  10  10  10  10
CORSICANA, TX         70  89  71  90  73 /  50  10  10  10  10
TEMPLE, TX            72  89  72  93  72 /  60  20  10  10  10
MINERAL WELLS, TX     69  88  71  92  71 /  20  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 12, 1:54 PM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
254 PM CDT THU JUN 12 2014

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
254 PM CDT THU JUN 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AHEAD OF
AN APPROACHING COLD FRONT. THE MOST LIKELY AREA FOR SEVERE
WEATHER IS ALONG AND SOUTH OF A LINE FROM BRECKENRIDGE TO
MERIDIAN TO HILLSBORO TO PALESTINE. A HAIL THREAT WILL REMAIN
TODAY ACROSS THE AREA NORTH OF THAT LINE. THREATS THROUGH MID
EVENING INCLUDE VERY LARGE HAIL TO BASEBALL SIZE...DESTRUCTIVE
WINDS TO 70 MPH...AND A FEW TORNADOES ALONG AND SOUTH OF THE
BOUNDARY. STORMS ARE EXPECTED TO EVOLVE INTO A SQUALL LINE MOVING
SOUTHEAST BY MID EVENING AND BEYOND WITH A THREAT FOR DAMAGING
WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. THUNDERSTORMS
CHANCES SHOULD END BY SUNRISE FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY SOUTH OF A LINE FROM
GOLDTHWAITE TO PALESTINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THROUGH MID EVENING...ESPECIALLY
SOUTH OF A LINE FROM BRECKENRIDGE TO HILLSBORO TO PALESTINE.

In the hours before

Special weather statement, Jun 12, 4:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
548 PM CDT THU JUN 12 2014

TXZ143-157-122315-
HAMILTON TX-CORYELL TX-
548 PM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL CORYELL COUNTY
  SOUTH CENTRAL HAMILTON COUNTY

AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF HAMILTON...MOVING SOUTHEAST AT
15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE EVANT.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR CENTRAL TEXAS.

LAT...LON 3168 9815 3145 9792 3134 9809 3136 9811
      3146 9818 3144 9822 3145 9822 3157 9832
TIME...MOT...LOC 2248Z 323DEG 11KT 3155 9817

AJS

The radar

The Ft Hood radar (KGRK), 111 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coryell

When
June 12, 5:20 PM CST to 5:30 PM CST
Where
Coryell County, 6.77 mi NW of Bee House
Measured
2 in hail
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
31.476, -98.152

Quarter to hen egg sized hail was reported in Evant over a ten minute period.

Hail, Coryell

When
June 12, 5:43 PM CST
Where
Coryell County, 5.11 mi NW of Bee House
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.457, -98.135

Penny sized hail was reported south of Evant between US 281 and FM 183.

Hail, Coryell

When
June 12, 6:03 PM CST
Where
Coryell County, 3.59 mi S of Bee House
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.349, -98.072

Ping pong ball sized hail was reported on FM 1690.

Hail, Hamilton

When
June 12, 6:30 PM CST
Where
Hamilton County, 3.08 mi E of Pottsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.685, -98.268

Quarter sized hail was reported between Hamilton and Pottsboro.

Hail, Lampasas

When
June 12, 7:05 PM CST
Where
Lampasas County, 4.14 mi W of Kempner
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.080, -98.070

Golf ball sized hail was reported 4 miles west of Kempner.

Hail, Lampasas

When
June 12, 7:05 PM CST
Where
Lampasas County, 4.14 mi W of Kempner
Measured
2 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
31.080, -98.070

Hen egg sized hail in Kempner damaged vehicles.

Hail, Lampasas

When
June 12, 7:16 PM CST
Where
Lampasas County, 4.31 mi NNE of Lampasas Arpt
Measured
2 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.160, -98.180

Hen egg sized hail was reported 6 miles north of Lampasas.

Hail, Bosque

When
June 12, 9:15 PM CST
Where
Bosque County, 5 mi SE of Iredell
Measured
1.75 in hail
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
31.929, -97.810

Hail, Bosque

When
June 12, 9:40 PM CST
Where
Bosque County, 4.98 mi WNW of Meridian
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
31.948, -97.728

Half dollar sized hail was reported along Highway 6 approximately 5 miles northwest of Meridian.

Hail, Bosque

When
June 12, 10:00 PM CST
Where
Bosque County, Meridian
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.920, -97.650

Thunderstorm Wind, Robertson

When
June 12, 10:04 PM CST
Where
Robertson County, 1.16 mi ESE of Easterly
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.115, -96.361

Strong thunderstorm winds knocked down large trees and power poles near Jack Corn Rd and East Highway 79 near Easterly.

Flash Flood, McLennan

When
June 12, 10:30 PM CST to June 13, 1:15 AM CST
Where
McLennan County, 1.07 mi NNW of Hewitt to 1 mi N of Hewitt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
31.485, -97.204

Flat Creek near the intersection of Hewitt Drive and Mars Drive, behind Midway High School, flooded over the roadway. The creek also overflowed near the intersection of Panther Way and Panther Run. It was reported that the creek overflowed by at least half a mile, was up to 2 feet over at least one road, and the water was swiftly flowing over the road; like a river. Several cars were stuck in the water. An 18-year-old male died when his car was swept off the road in the dark and swept down the creek. The car was found about 2 miles down the creek, and his body was found the next day near the creek. Part of the asphalt of Panther Way was destroyed in chunks and had to be replaced.

Flash Flood, McLennan

When
June 12, 10:30 PM CST to June 13, 1:15 AM CST
Where
McLennan County, 1.45 mi S of Hewitt to 1.38 mi S of Hewitt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
31.449, -97.199

Castleman Creek in Hewitt overflowed its banks due to heavy rainfall and flooded Hewitt Park. It was reported that the water was as high as the 4-foot-tall disc golf baskets in some areas. The flood waters flooded the park restrooms. A 40-foot-long section of Earle Street near the creek had to be replaced after the flood waters ripped up the road and moved it about 100 feet.

Hail, Bosque

When
June 12, 10:40 PM CST
Where
Bosque County, Valley Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
31.650, -97.480

Penny sized hail was reported near Valley Mills.

Flash Flood, McLennan

When
June 12, 11:10 PM CST to June 13, 1:15 AM CST
Where
McLennan County, 0.74 mi SSE of Beverly Hills to 0.98 mi S of Beverly Hills
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.510, -97.145

Waco police department was closing I-35 South at New Road due to flooding.

Flash Flood, McLennan

When
June 12, 11:10 PM CST to June 13, 1:15 AM CST
Where
McLennan County, 1.53 mi E of Hewitt to 1.84 mi SSW of Beverly Hills
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.467, -97.174

Waco police department was closing I-35 North near Robinson due to flooding.

Flash Flood, McLennan

When
June 13, 1:00 AM CST to 2:15 AM CST
Where
McLennan County, 3.01 mi NNE of Lorena to 2.49 mi NNE of Lorena
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
31.421, -97.203

Interstate 35 south of Moonlight Drive in the Lorena area was closed due to high water. Some cars were partially submerged on the interstate.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, McLennan2014-06-1218MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528062, 528063, 528064, 528067, 528068, 528079, 528076, 528081, 528082, 528083, 528084, 528690, 528694, 528085, 528695, 528696, 528704.